Missouri, 2009

High Wind in Missouri, May 8, 2009

May 8, 2009 · NWS SGF · 10 events in 10 counties and zones

Strong and damaging winds developed in the wake of an intense squall line. These non thunderstorm winds reached gusts to 90 mph resulting in damage to trees, power lines, and some structures.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong and damaging winds developed in the wake of an intense squall line. These non thunderstorm winds reached gusts to 90 mph resulting in damage to trees, power lines, and some structures. It was too difficult to determine what damage occurred from thunderstorm winds compared to the wake low winds. Therefore all damage estimates were documented under thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 5:55 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 8, 5:55 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 AM CDT FRI MAY 8 2009

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE MCS ENTERING THE WESTERN CWA HAS NOW BECOME FORWARD
PROPAGATING WITH ITS FORWARD MOTION APPROACHING OR EXCEEDING 70
MPH. SEVERAL REPORTS OF 70 TO 80 MPH WINDS HAVE BEEN RECEIVED FROM
SOUTHEAST KANSAS. SEE NO REASON FOR THIS TREND NOT TO CONTINUE AS
THIS LINE BLASTS THROUGH SOUTHWEST MISSOURI GIVEN LATEST SHORT
TERM GUIDANCE. THE ATMOSPHERE CONTINUES TO SUPPORT THE POTENTIAL
FOR MESOVORTICES AND PERHAPS BRIEF TORNADOES AS PLENTY OF AMBIENT
AND STORM SCALE VERTICAL VORTICITY SOURCES ARE PRESENT. HAIL WILL
ALSO BE A CONTINUED THREAT GIVEN THE AMOUNT OF INSTABILITY AND
SHEAR PRESENT. EXTREME RAINFALL RATES...IN SOME CASES EXCEEDING
THREE INCHES PER HOUR...WILL ALSO POSE A SIGNIFICANT FLASH FLOOD
THREAT.

SCHAUMANN

&&

.DISCUSSION...

MAIN FORECAST CONCERN IS THE SEVERE MESOSCALE CONVECTIVE SYSTEM
THAT WILL IMPACT THE REGION THIS MORNING.

REGIONAL RADAR IMAGERY INDICATES THAT THIS MCS IS IN ITS BEGINNING
STAGES ACROSS CENTRAL KANSAS. LATEST OBJECTIVE ANALYSIS AND SHORT
TERM GUIDANCE DATA INDICATE AN ENVIRONMENT VERY FAVORABLE FOR A
FORWARD PROPAGATING MCS. THIS SHOULD FAVOR THESE STORMS
ACCELERATING TO THE EAST SOUTHEAST INTO SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI SHORTLY BEFORE SUNRISE. THESE STORMS
WILL BE PROLIFIC WIND PRODUCERS...WITH 70 MPH WIND GUSTS EASILY
ATTAINABLE. ENOUGH INSTABILITY AND SHEAR ALSO EXIST FOR SOME LARGE
HAIL. THE ENVIRONMENT WILL ALSO BE SOMEWHAT FAVORABLE FOR
MESOVORTICES AND POSSIBLE TORNADOES. CURRENT THINKING IS THAT THIS
MCS WILL RACE ACROSS SOUTHERN MISSOURI...POSSIBLY CLEARING THE
FORECAST AREA BY 18Z. ONE GOOD THING ABOUT THIS TYPE OF MCS IS
THAT THE HEAVIEST RAINFALL WILL NOT LAST ALL THAT LONG. THE BAD
NEWS IS THAT RAINFALL RATES WITH THE LINE WILL BE RATHER INTENSE.
WILL THEREFORE LEAVE THE FLASH FLOOD WATCH INTACT. NOT SURE HOW
MUCH WE WILL WARM UP THIS AFTERNOON WITH THE WAKE PRECIPITATION
AND CLOUD COVER...BUT SOME BREAKS OUT WEST MAY ALLOW SOME
AFTERNOON WARMING.

WE MAY SEE A LEFT OVER SHOWER OR STORM TONIGHT ACROSS SOUTHERN
MISSOURI...BUT A PASSING COLD FRONT SHOULD TEND TO SHIFT MOST IF
NOT ALL ACTIVITY INTO ARKANSAS. CANNOT RULE OUT A SHOWER OR
PERHAPS AN ISOLATED THUNDERSTORM SATURDAY OVER SOUTHERN
MISSOURI...BUT THINK MOST AREAS WILL BE DRY. WE MAY SEE A SLIGHTLY
BETTER SHOT AT SHOWER ACTIVITY ON SUNDAY AS UPPER LEVEL ENERGY
TRAVERSES THE AREA. NOT LOOKING AT MUCH INSTABILITY...SO THINK
LIGHT SHOWERS WILL BE ABOUT ALL WE CAN MUSTER. MAINLY DRY WEATHER
AND SEASONABLE TEMPERATURES ARE EXPECTED TO START NEXT WORK WEEK
BEFORE SHOWER AND THUNDERSTORM CHANCES INCREASE AGAIN BY MIDWEEK.

SCHAUMANN

&&

.AVIATION...

A SEVERE COMPLEX OF THUNDERSTORMS IS CURRENTLY APPROACHING
SOUTHWEST MISSOURI AND WILL PASS THROUGH KJLN AND KSGF BETWEEN 13
AND 16Z. IFR AND BRIEF LIFR CONDITIONS CAN BE EXPECTED WITH THE
STORMS. VERY STRONG WINDS WILL ALSO ACCOMPANY THE STORMS WITH
GUSTS OVER 40 KNOTS POSSIBLE. ONCE THE MAIN LINE PASSES...RAIN AND
THUNDERSTORMS WILL LAST A FEW MORE HOURS. EXPECT MVFR AND
OCCASIONAL IFR CONDITIONS WITH THIS ACTIVITY. FLIGHT CONDITIONS
WILL IMPROVE LATER THIS AFTERNOON. WE MAY SEE A STRATUS DECK
DEVELOP THIS EVENING BEHIND A PASSING COLD FRONT...BUT CONFIDENCE
IS TOO LOW TO GO WITH IFR CEILINGS AT THIS TIME.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ077-079>083-
     088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, May 8, 3:35 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT FRI MAY 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
435 AM CDT FRI MAY 8 2009

...SEVERE THUNDERSTORMS EXPECTED THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH.
  HAIL TO THE SIZE OF GOLF BALLS.
  ISOLATED TORNADOES.
  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 A SQUALL LINE OF THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI AFTER 530 AM. THIS LINE WILL
 CONTINUE TO ACCELERATE EASTWARD INTO THE MISSOURI OZARKS...
 REACHING THE HIGHWAY 65 CORRIDOR AFTER 700 AM AND THE HIGHWAY 63
 CORRIDOR AFTER 830 AM.

  DISCUSSION:

 AN INTENSE...SQUALL LINE OF THUNDERSTORMS WILL CONTINUE TO
 RAPIDLY DEVELOP ACROSS CENTRAL KANSAS THROUGH THE EARLY MORNING
 HOURS. THE ATMOSPHERE AHEAD OF THIS LINE WILL REMAIN VERY MOIST
 AND UNSTABLE. WITH STRONG WIND SHEAR ASSOCIATED WITH THIS
 SYSTEM...THIS LINE OF STORMS WILL MOVE RAPIDLY EAST
 SOUTHEASTWARD THROUGH CENTRAL AND EASTERN KANSAS AND INTO WESTERN
 PORTIONS OF THE OUTLOOK AREA PRIOR TO SUNRISE.

 SEVERE WEATHER IS LIKELY WITH THIS LINE OF STORMS AS IT MOVES
 THROUGH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS BETWEEN
 500 AM AND 1000 AM. INTENSE STRAIGHT LINE WIND GUSTS TO 70 MPH
 CAN BE EXPECTED ALONG WITH HAIL TO THE SIZE OF GOLF BALLS. GIVEN
 STRONG LOW LEVEL WIND SHEAR...ISOLATED TORNADOES EMBEDDED WITHIN
 THE SQUALL LINE ARE POSSIBLE.

 WHILE THIS LINE OF STORMS WILL MOVE QUICKLY ACROSS THE AREA THIS
 MORNING...HIGH RAINFALL RATES ARE EXPECTED DUE TO THE VERY MOIST
 ATMOSPHERE IN PLACE ACROSS THE REGION. RAINFALL RATES IN EXCESS
 OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE...WHICH WILL LEAD
 TO LOCALIZED FLASH FLOODING OF LOW LYING AREAS AND LOW WATER
 CROSSINGS.

 THUNDERSTORMS MAY LINGER NEAR THE ARKANSAS BORDER THIS AFTERNOON
 AND EVENING...HOWEVER THE OVERALL THREAT FOR SEVERE WEATHER AND
 HEAVY RAINFALL IS EXPECTED TO DECREASE BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY THROUGH
 THURSDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE OUTLOOK AREA THIS
 MORNING BEGINNING AT 530 AM ACROSS EXTREME SOUTHEAST KANSAS AND
 WESTERN MISSOURI AND AFTER 700 AM FOR AREAS NEAR THE HIGHWAY 65
 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/SCHAUMANN

In the hours before

Local storm report, May 8, 7:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY RAIN       LAMAR                   37.49N  94.28W
05/08/2009  M2.35 INCH       BARTON             MO   CO-OP OBSERVER

&&

KARDELL
Local storm report, May 8, 7:32 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND GST     ASH GROVE               37.32N  93.58W
05/08/2009  E70 MPH          GREENE             MO   FIRE DEPT/RESCUE

            TREES DOWN AT HIGHWAY T AND 45

&&

RUNNELS
Local storm report, May 8, 7:33 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             HOLLISTER               36.62N  93.22W
05/08/2009  E0.88 INCH       TANEY              MO   TRAINED SPOTTER

&&

KARDELL
Local storm report, May 8, 7:34 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TORNADO          STRAFFORD               37.27N 93.12W
05/08/2009                   GREENE             MO   LAW ENFORCEMENT

            I-44 AT THE 83 MILE MARKER POSSIBLE TORNADO OR STRONG
            WINDS OVERTURNED A SEMI. TORNADO WAS RAIN WRAPPED

&&

SRUNNELS
Local storm report, May 8, 7:37 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
05/08/2009                   GREENE             MO   AMATEUR RADIO

            AT FR 115 AND HWY 60 A ROOF BLEW OFF A HOUSE AND OUT
            BUILDING

&&

SRUNNELS
Local storm report, May 8, 7:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0837 AM     TSTM WND DMG     2 N FORSYTH             36.71N  93.12W
05/08/2009                   TANEY              MO   TRAINED SPOTTER

            TREES AND POWER LINES DOWN...ALSO LARGE TREES SNAPPED.

&&

RUNNELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Jasper

When
May 8, 7:40 AM CST to 8:15 AM CST
Where
Jasper forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Barton

When
May 8, 7:45 AM CST
Where
Barton forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Barry

When
May 8, 8:00 AM CST to 8:20 AM CST
Where
Barry forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Christian

When
May 8, 8:30 AM CST to 8:50 AM CST
Where
Christian forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Greene

When
May 8, 8:35 AM CST to 8:55 AM CST
Where
Greene forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Lawrence

When
May 8, 8:40 AM CST to 9:00 AM CST
Where
Lawrence forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Polk

When
May 8, 8:55 AM CST to 9:15 AM CST
Where
Polk forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Dallas

When
May 8, 9:00 AM CST to 9:25 AM CST
Where
Dallas forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Webster

When
May 8, 9:10 AM CST to 9:35 AM CST
Where
Webster forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

High Wind, Laclede

When
May 8, 9:15 AM CST to 9:45 AM CST
Where
Laclede forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Strong winds downed trees, damaged roofs and caused widespread power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171114, 171113, 171122, 171121, 171118, 171120, 171115, 171116, 171119, 171117.